Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 93, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 17, 2001, 12:29 PM EDT for Miami County, Montgomery County, Ohio. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 12:29 PM EDT (16:29 UTC)
- Expired
- May 17, 2001, 1:30 PM EDT
- In force
- 61 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Miami County, OH, Montgomery County, OH
The radar
The Cincinnati radar (KILN), 66 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 12:45 PM EDT | Thunderstorm Wind 50 E | Brookville, OH | Several trees knocked down. |
| May 17, 1:05 PM EDT | Thunderstorm Wind 50 E | Troy, OH | Two permanent signs blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 12:00 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KILN 171629 SVRILN OHC109-113-171730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 1229 PM EDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN OHIO... MIAMI COUNTY IN OHIO... * UNTIL 130 PM EDT... * AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF ENGLEWOOD...MOVING EAST AT 35 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WEST MILTON... VANDALIA... TROTWOOD... TIPP CITY... OAKWOOD... NORTHRIDGE... HUBER HEIGHTS... ENGLEWOOD...5 DAYTON... THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 10:50 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 17, 10:50 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 1050 AM EDT THU MAY 17 2001 LINE OF THUNDERSTORMS CONTINUE TO MOVE ESE ACROSS IN. THESE STORMS WILL BEGIN TO AFFECT ILN FA BY NOON. THE IMMEDIATE CONCERN IS FOR POTENTIAL FLOODING IN THOSE AREAS WHICH HAVE RECEIVED HEAVY RAINS OVER THE PAST SEVERAL DAYS. WILL MONITOR THIS CONVECTION FOR POSSIBLE FLOOD WATCH ACROSS ERN PORTION OF FA. OTHERWISE WILL MAKE A FEW MINOR ADJUSTMENTS FOR POPS AND TEMPS. MISILN OUT SOON. .ILN...NONE. DISTEFANO
In the hours before
Special weather statement, May 17, 10:35 AM EDT, 1 hour 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-171900- SEVERE WEATHER AND FLOOD OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1035 AM EDT THU MAY 17 2001 ...HEAVY RAINFALL AND SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON... A STATIONARY FRONTAL BOUNDARY WILL REMAIN ACROSS THE OHIO VALLEY TODAY. MORNING SUNSHINE HAS LEAD TO A VERY UNSTABLE AIR MASS ACROSS PORTIONS OF OHIO...INDIANA AND KENTUCKY. A LINE OF THUNDERSTORMS WILL MOVE INTO EAST-CENTRAL INDIANA AND WEST-CENTRAL OHIO BY EARLY AFTERNOON AND THEN SPREAD SOUTHEASTWARD INTO SOUTHWEST AND SOUTH- CENTRAL OHIO...AND NORTHERN KENTUCKY DURING THE AFTERNOON HOURS. DUE TO THE VERY WET CONDITIONS ACROSS PARTS OF WEST-CENTRAL AND CENTRAL OHIO...THESE STORMS COULD LEAD TO FLOODING IF THE HEAVY RAIN FALLS ACROSS THE SAME AREAS THAT RECEIVED HEAVY RAIN ON WEDNESDAY. ALSO...A FEW OF THE STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS. SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY IF THE SEVERE WEATHER THREAT BECOMES WIDESPREAD. JTD
Local storm report, May 17, 12:03 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1203 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1051 AM 2 NW RICHMOND IN 0.75 INCH HAIL
05/17/01 WAYNELocal storm report, May 17, 12:03 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON, OH
1203 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1151 AM 2 NW RICHMOND IN 0.75 INCH HAIL
05/17/01 WAYNELocal storm report, May 17, 12:06 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
1206 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1153 AM RICHMOND IN WIND DAMAGE
05/17/01 WAYNE TREES DOWNThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 11:55 AM EDT | Severe Thunderstorm Warning | ILN | Preble | 35 min |
| May 17, 1:45 PM EDT | Severe Thunderstorm Warning | ILN | Clermont | 45 min |
| May 17, 2:46 PM EDT | Severe Thunderstorm Warning | ILN | Franklin | 29 min |
| May 17, 3:08 PM EDT | Severe Thunderstorm Warning | ILN | Fairfield | 37 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.